Hail, Bates
- When
- May 8, 4:30 PM CST to 4:32 PM CST
- Where
- Bates County, Foster
- Measured
- 1.5 in hail
- Reported by
- Broadcast Media
- Coordinates
- 38.170, -94.520
Ping pong ball sized hail was reported in Foster.
In the late afternoon of May 8th, severe storms dropped half dollar and ping pong ball hail in Bates County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS EAX wrote it up.
In the late afternoon of May 8th, severe storms dropped half dollar and ping pong ball hail in Bates County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before the first event at May 8, 1:54 PM CST, 2 hours 36 minutes earlier.
AREA FORECAST DISCUSSION National Weather Service Kansas City/Pleasant Hill MO 254 PM CDT Mon May 8 2023 .Discussion... Issued at 254 PM CDT MON MAY 8 2023 Key Messages: - Isolated Thunderstorms South of Interstate 70 Possible This Afternoon - Above Normal Temperatures This Week - Multiple Rounds of Showers/Storms This Week Discussion: The trough axis over the western CONUS that provided persistent southwesterly flow over the weekend has lifted into the Canadian Prairie provinces. This has resulted in zonal flow at the mid-levels this morning. Surface analysis is a bit sloppy this morning, there are few outflow boundaries that have been floating around southern Missouri that emanated from the MCS late last night and early this morning. The surface cyclone also stalled to our northeast a bit, and the approaching cold front became a stationary boundary overnight. This afternoon though, that has been moving slightly southward, providing some cumulus clouds out there. The increasing H5 heights have provided enough subsidence to prevent dense cloud cover across the area. Insolation has been present on both sides of the boundary, and overall has actually weakened the temperature gradient somewhat throughout the afternoon. Only a subtle shift in wind direction has been noted with its passage. This has allowed for temperatures to bounce back up despite the strong evaporative cooling with the previous rain showers and approach of the cold front. For the rest of this afternoon, the boundary moving south in conjunction with a weak remnant outflow may produce some isolated to scattered shower/storm activity in our far southern counties. Areas south of Interstate 44 though are more likely for wider coverage of storms. There is a decent degree of instability building along and south of I-44 with some wind shear along the boundary that may support an isolated severe storm. The HRRR and other CAMs have not been overly robust with production for our southern counties though, thus will call the overall threat low. There is another H5 trough moving toward the west coast associated with the stronger PV anomaly that remains over the western CONUS. The general response ahead of this for the Central CONUS will be amplified ridging, with lower-level flow turning south to southwesterly. This will continue to keep afternoon high temperatures this week well above normal. For the rest of the work week, the inner-quartile max temperatures are in the 80s, with overnight lows in the 50s. Even though the pattern will generally be described as a ridge, would anticipate multiple vort maximums ejecting from the PV anomaly out west that will present localized short periods of height falls. With the WAA and moisture transport back into the area, would expect there to be some degree of kinematic forcing that will bring multiple rain shower and thunderstorm opportunities to our forecast area. Late Tuesday, first wave comes through and concentrates convergence mainly along the Interstate 49/29 corridor and westward. This continues into Wednesday morning. The instability axis is strongest just west of the forecast area, and overall shear is weak. Therefore looking at just general shower/thunderstorm concerns late Tuesday through Wednesday. Better chances for strong to severe storms will be westward over the Plains. Thursday, H5 trough is progged to lift out of the four corners region. A strong surface cyclone develops downstream with strong dCVA, and a surface response extends into the region strengthening southerly flow and moisture transport. This will allow for more widespread precipitation potential across most of forecast area. Expecting stronger instability to develop across the area that will support thunderstorm activity. While there will be a secondary short- wave and localized vort max across our area, the stronger flow will stay with the main trough axis. This keeps better deep layer shear over the High Plains and toward the Front Range, and thus the potential for organized severe potential is well west of the area. However, the rainfall will certainly be welcomed for areas still experiencing drought conditions. Heading into the rest of the weekend, the H5 trough likely closes off somewhere between the central and northern High Plains and will maintain low-level meridional flow across the region. Most ensemble members keeps multiple rounds of rain showers and thunderstorms through the weekend. There is not any clear signal for severe weather at this time, will just need watch the position of that trough. If the stronger flow moves further east, the potential could increase for organized activity. With respect to rainfall across the area, several ensemble members bring between 1 and 2 inches of QPF across most of the forecast area between Tuesday afternoon and Saturday afternoon. Localized amounts could certainly be greater in some locations depending mostly on convection occurrence and then stratiform rainfall. The POP forecast may look like a complete wash out over the next 7 Days but with the ridge in place there will be dry periods with warm temperatures. && .Aviation...(For the 18Z TAFS through 18Z Tuesday Afternoon) Issued at 1231 PM CDT MON MAY 8 2023 A few cumulus clouds have developed around the boundary but are VFR. Those should move away away over the next couple hours. VFR conditions through the period with light winds. && .EAX WATCHES/WARNINGS/ADVISORIES... KS...NONE. MO...NONE. && Discussion...Krull Aviation...Krull
Hazardous Weather Outlook National Weather Service Kansas City/Pleasant Hill MO 334 AM CDT Mon May 8 2023 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-090845- Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS- Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler- Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton- Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton- Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis- Cooper-Bates-Henry- 334 AM CDT Mon May 8 2023 This hazardous weather outlook is for northwest...north central and west central Missouri...as well as extreme eastern Kansas. .DAY ONE...Today and Tonight A few strong storms will be possible this afternoon south of Highway 50. The main threats will be for hail up to the size of a quarter and wind gusts up to 60 mph. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Several rounds of scattered thunderstorms will be possible Tuesday night through Friday however organized severe weather is not expected. More detailed information can be accessed at... https://www.weather.gov/eax/hwo
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1156 AM CDT MON MAY 8 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0846 PM TSTM WND GST 3 ESE LINNEUS 39.86N 93.14W
05/06/2023 E87 MPH LINN MO MESONET
DELAYED REPORT, MESONET SENSOR DETECTED.
&&
RCPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1205 PM CDT MON MAY 8 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0912 PM TORNADO 1 NW BUCKLIN 39.79N 92.90W
05/06/2023 LINN MO NWS STORM SURVEY
DELAYED REPORT, DAMAGE POINT FROM NWS GROUND
SURVEY.
&&
RCThe Pleasant Hill radar (KEAX), 75 km away, was scanning. The volume nearest the first event began at 22:30 UTC.
2 hail. Local standard time, as filed.
Ping pong ball sized hail was reported in Foster.
Half dollar sized hail was reported in Rich Hill.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2023Every state in 2023This day in weather historyWarnings in Missouri, May 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1103916, 1103917.